* Prices may differ from that shown
There are so many antihistamine drugs available I can never remember the names of all of them. They all say they will cure your allergies but it is really annoying to have to go through buying all the different brands in search of one that really works. I think that everyones allergies are different too and so what works for one person may not for another. Im still on the lookout for something that will cure my dust allergy completely. Most antihistamines are either ok for a few days then I get tolerant to them or they just arnt that effective. I just get so miserable not being able to breathe, I dont think people without allergies understand how it affects your quality of life, if you cannot breathe you dont have any energy so you dont want to do anything.
I am now giving Zirtec tablets a go, I got them in saisburys pharmacy last week for 2.70.
The box is green and if you look closely the green is made up of a large plant with a lot of leaves. The Zirtec name is in large white letters on the front of the box. Also on the right side there are little round pictures of a bee on a flower, a woman blowing her nose, a cat and someone scratching their arm. This is to indicate that Zirtec works against pollen, dust, mould and pet allergies as well as itchy skin rashes. At the bottom of the box there is a yellow and then a puple stripe saying they are one a day and for relief of allergies.
In the box there are 7 tablets of which you take one a day. They are inside the box on a blister pack. Like all the antihistamines they are very small, 1cm long, but there is a ridge in the middle if you want to split them in half. They are very easy to swallow but occasionally stick to my mouth with doesnt taste pleasant at all.
On taking one at 1pm today when my nose was runny and I was sneezing a lot, at 1.30 my nose wasnt running but was still blocked and by 2pm it was clear. It has been clear ever since too. I dont feel drowsey at all either. So far so good!
Zirtec contains cetiriine hydrochloride and is only for adults and children over 12 years. It says that most people if they dont exceed the dose will not feel drowsy but not to drive if it happens, and you should not drink too much alcohol when using the tablets either. You should not use this if you are breastfeeding either.
When I was in the supermarket I looked for some own brand antihistamines but they didnt contain the same drug. I already reviewed the ones which loratadine which were "ok" but I was hoping they would have had some with cetirizine in them for me to try as you usually get more tablets and they are cheaper. I couldnt find any though.
I wish they came in bigger packs than 7. Allergies dont go after a week im afraid. Also it is expensive for 7 tablets, they do seem to work though so it seems its an expense worth paying.
Zirtek is a tiny little tablet that stops allergies in their tracks. Anti-histamines in general reduce the excessive histamine produced by the body when it preceives a threat that isn't really a threat. Great to have a dysfunctional immune system! But they vary wildly in their effectiveness of certain symptoms.
Zirtek is well known for controlling in particular skin conditions. Urticaria is its speciality much to the relief of people who suffer. However, this may just be my G.P but it was deemed too expensive to be given regularly on prescription a few years back so many people were switched to other brands.
In recent years the price of Zirtek has reduced dramatically and it is now readily available for only a few pounds, I saw some the other day at £1.99 for 7 days supply so it's very inexpensive now.
Long-term use of anti-histamines (I have taken them non-stop for 14 years) has been found to affect women worse than men and can encourage brittle bones in the future apparently so if they can be avoided long-term it is preferable.
Overall Zirtek is brilliant at controlling allergies. If you drink alcohol I would advise taking the tablet after drinking, not before or during as it can lead to vomiting and make you feel very drunk and unwell even with a small amount of alcohol so taking them just before going to sleep is the best solution.
~ What is Zirtek and what does it do?
Zirtek contains Cetirizine which belongs to a class of medications called antihistamines. When you are exposed to pollen, pet fur, house dust or an insect bite the body can produce histamine. It is the release of histamine, which causes allergic symptoms. I'm sure those of you with hayfever/allergies will be familiar with the nasty symptoms. These can include rashes, sneezing, watery eyes, itchy throat and a running or blocked nose. Antihistamines stop the effects of histamine and help to relieve these symptoms.
~ Why do I take it? ~
I get hay fever all year round and I am sensitive to dust. I am also allergic to furry animals. My symptoms include watery eyes, excessive sneezing, blocked nasal passages, a tickly throat and sometimes when I touch animals (which I avoid now as much as possible) I get a bit of a rash. Obviously these symptoms are not very pleasant so I take Zirtek to help relieve them.
~ How long I've been taking it? ~
I found out that I had hay fever when I was 11 years old. I was really poorly so my parents made me an appointment at the doctors. I had already tried some medicine (Piriton I think) but it made me sick. I was initially prescribed Clarityn but this didn't seem to help so I went back to the doctors and I was then prescribed Zirtek and I've been taking it ever since. My dad and both of his parents (my grandparents) also take these tablets for their hay fever. They have been taking them for as long as I can remember so they obviously think they work too! They are all on other medication as well so these still work alongside other prescribed medicines. There is a chance that these may increase the side effects of other medication such as drowsiness.
~ Does it work? ~
Yes. I take one tablet everyday and they really do keep my symptoms at bay! I still sneeze quite a lot and my eyes get itchy sometimes but the symptoms are less severe than without the tablet. When I'm away from home I sometimes forget to take them and usually within a couple of hours of getting up (sometimes less depending on the weather and where I am) I start to feel poorly with hay fever symptoms. This usually reminds me that I haven't had my tablet that day so then I take one. Within about half an hour after taking the tablet my symptoms are less severe and I start to feel better.
Even though I take these tablets I still usually get one bad bout of hayfever every summer, which lasts a couple of days. This occurs when the pollen count is especially high. When this occurs I need to use my nasal spray and eye drops as well. However, without the tablets I would probably be poorly all through the summer. I'm currently suffering with hayfever symptoms but they are not so bad that I have to have time off university so I think my tablets are helping.
I used to get poorly a lot with my hay fever. I went back to the doctors and he said that if I was really poorly I could take an extra half of a tablet in the evening. He said I couldn't do this every day though. Even when I'm poorly though I tend to just put up with just taking the one as I don't like exceeding the stated dose. I have taken an extra half a tablet on a couple of occasions though and I found that it did help.
~ Side effects ~
As with all medications, some side effects may occur. If you do suffer from side effects or your symptoms persist consult your GP. Some side effects include:
Fortunately I do not suffer from any side effects with this medication but my grandma often complains of being thirsty (dry mouth) after she takes them.
~ Who cannot take it? ~
You should consult your GP before taking these:
If you are pregnant, breast-feeding or trying for a baby
If you have epilepsy
If you are allergic to any other medication
~ Where can you get it? ~
You can buy this over the counter or you can get it prescribed from your GP.
I recommend this medication for relieving the symptoms of hayfever or other allergies.
As with all medication keep out of the reach of children.
Thanks for reading.
I can tell that the weather is about to change - thats sunshine is on its way and the flowers are about to bloom into all their glory - my eyes start to itch - my nose runs and I generally feel like I've been punched in the head by Mike Tyson. Spring and Summer are not my favourite seasons - that was until I discovered Zirtek antihistamines which I bought for £2.17 from my local Boots store.
I chose Zirtek on the recommendation of the girl behind the counter as Piriton would react with my other medications and she swore blind that Zirtke was the fastest acting and best on the market.
The packet I bought contained 7 small tablets and an instruction leaflet that should be read before you take them - I did this and popped a pill into my mouth in a fit of desperation. It only took about an hour before my nose started to stop running and within 2 hours my eyes has stopped itching so they did work and they worked really fast which is a huge plus for me. After another few hours my eyes stopped stinging completely and the symptoms didn't start again until the following day.
I have now been using the tablets for 4 days and it feels like I've got my life back again - I can go out and walk around parks and garden centres without feeling like death warmed up and I also don't look like I've been crying for a week. Another plus point is that I have had no side effects to the tablets.
Zirtek can be used to treat hayfever, allergies such as dust or pet allergies and swellingh and redness of the skin and I would recommend them to all. These are fantastic and I will continue to take them for the rest of the summer.
When I was younger I always had extremely sensitive skin - so when I used to develop random rashes the doctor wasn't too worried, and everyone just put it down to general allergies as allergy tests pointed to no single cause. However when I was 7 my skin became constantly itchy, and bright red from where I'd always be scratching it. The doctor finally diagnosed me with urticaria and prescribed a cream; but that would only help temporarily and could not be applied at school etc. So two years later the doctor prescribed one-a-day 10mg Zirtek tablets. After two doses the itching had completely gone. Simple as that. Zirtek is amazing for this purpose - if you or your child chronically suffer from extremely itchy skin but are unsure of the cause i urge you to at least try Zirtek. It is available over the counter for £3.49 for seven tablets from Boots, Superdrug and other chemists so you will not have to look far to find it and it is inexpensive just to try. If it doesn;t help you, you will only have lost a few quid. However, if Zirtek does help, then I'd advise you to visit your GP and ask him or her for a prescription so you can get it for free or for standard prescription charge if you don't qualify for free prescriptions. I have been taking Zirtek non-stop for 8 years and the only adverse side effect I have ever experienced is a dry mouth. You may wish to try taking half a Zirtek tablet a day instead of a whole because for some people this works sufficiently. Also, periodically try completely stopping taking the tablets to see if the itching is still there - I know of someone who outgrew her condition, so theres no point taking medication unneccessarily!
The year was 2002 and symptoms of the like had not been seen in England for centuries. I looked down at my arms at the round swellings and shivered. Surely these were the dreaded buboes; I had the plague. Luckily a trip to my doctor reassured me that I had not been struck down with a dose of the Black Death but instead the rash on my hips, arms and thighs was due to some sort of allergy (aren’t doctors wonderfully specific?). I was advised to take some antihistamine tablets and wait and see. So, being tight-fisted I went home to the bathroom cabinet and stole one of my husband’s hayfever tablets. ZIRTEK The cabinet contained zirtek allergy, boastfully stating ‘full prescription strength’. It certainly sounded as though it might do the trick. These tablets contain cetirizine hydrochloride and are small and easy to swallow. They are produced by UCB Pharma Ltd (01923 211811). So now you know whom to sue if you are adversely affected! WHEN TO USE Hayfever sufferers may find zirtek an absolute lifesaver, as it relieves those hideous symptoms such as sneezing, itchiness, runny nose, watering eyes etc. It is also to be used for ‘urticaria’ (swelling and itchiness of the skin). I don’t know if this was what I had, but even if it was, I would prefer just to think of it as ‘a bit of a rash’. CONSIDERATIONS You should not take zirtek if you have had allergic reactions to antihistamines in the past. You should not drink heavily while taking the tablets (boo!). If you have suffered from kidney problems you should consult your doctor prior to using the product. SIDE EFFECTS These occur rarely but may include headaches, upset stomachs, agitation, dry mouth or dizziness. If this occurs you will begin to wish that you had just put up with those watery eyes or itchy rashes! Drowsine
ss is infrequently caused by the tablets but it is increasingly likely to occur if taken in conjunction with some antidepressants. EFFECTIVENESS My husband can vouch for the effectiveness when used for hayfever. In the summer he is a right mess with red eyes and an extremely irritatingly sniffle unless he takes the tablet. Thanks to zirtek I am not forced to apply for a divorce under the ground of unreasonable behaviour (sniffing). As for my ‘little bit of a rash’, well… I took one tablet before going to bed and the next morning a miracle had occurred. All my ‘buboes’ had disappeared. I was lurgy free once more! The rash reoccurred a couple of days later and I took one more tablet, again with the same miraculous effect. I think two tablets to cure a hideously disfiguring and extremely itchy condition is not bad at all! WARNING There is no scientific evidence that zirtek can cure the bubonic plague.
I am lucky in that I don't suffer from hayfever but unlucky in that I have a cat allergy, developed six months after we got our lovely British Blue, Basil. He is part of the family so couldn't go, so my GP prescribed Zirtek for me and I have to say they work very well for me. The dose is one a day but I manage on one every 3 days, sometimes every 2 days if Basil has had more cuddling than usual! I tried other OTC allergy drugs and had problems - one gave me the runs, not to put too fine a point on it, and others did nowt at all. Zirtek is available from chemists at an exhorbitant price (it works out at roughly £1 per tablet I think!) but try and get your GP to prescribe it if you can. It ended my streaming nose and eyes and Kalashnikov-like sneezing! My GP assures me that there are no side effects from using it long-term. If I didn't use it, Basil would have to go, which would break out hearts.
I have recently developed an allergy to mosquito bites. If anyone else has it, you know how annoying it is. Bites swell up to about 4 to 6 inches across and not only itch like hell but hurt too. Apart from repellent, there isn’t mach that can be done; I will be bitten on holiday at some point. I used to use Anthisan cream, which gets rid of some of the itching, but you can only use it in one area for three days. It was taking 6 to 9 days for the swelling to go down. On the suggestion of my pharmacist, I started taking Piriton Allergy tablets. Has anyone else tried these? They’re terrible. Not only did it do nothing to help the allergy, they made me tired, moody and irritable. In desperation, I went to another pharmacy and tried Zirtek. They’re quite expensive (I can’t remember how much they cost) but they do work. This year on holiday, I started taking the one a day tablets as soon as I was bitten. In three days, the swelling had gone completely. In four days, the bite had stopped itching and I could stop using the tablets. It’s by far the best remedy I’ve tried. Not only are the tablets more effective but also they seemed to have no side effects either which is a big bonus. The only thing that would make them better would be if it only took 24 hours to work rather than 3 days but then that’s probably asking a bit much! Out of curiosity, has anyone found Zirtek to be effective against hayfever or other allergies?